Hail, Allegany
- When
- June 22, 4:09 PM EST
- Where
- Allegany County, Spring Gap
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.570, -78.720
Amateur radio replayed a report of quarter-sized hail in Spring Gap.
A cold front approached the Mid Atlantic during the afternoon of June 22. Afternoon heating contributed to strong instability that helped to focus scattered strong to severe thunderstorms ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front approached the Mid Atlantic during the afternoon of June 22. Afternoon heating contributed to strong instability that helped to focus scattered strong to severe thunderstorms ahead of a cold front. Damaging winds brought some trees and power lines down in north central Maryland. Large hail was also reported. Hail to the size of quarters fell in Spring Gap.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 2:30 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 330 PM EDT SUN JUN 22 2008 .SYNOPSIS... A COLD FRONT WILL APPROACH THE REGION THIS EVENING THROUGH MONDAY MORNING...PROVIDING THE FOCUS FOR SHOWERS AND THUNDERSTORMS. THE FRONT IS FORECAST TO STALL ACROSS THE AREA MONDAY...KEEPING UNSETTLED CONDITIONS IN THE FORECAST THROUGH MONDAY NIGHT. HIGH PRESSURE WILL BUILD ACROSS THE REGION TUESDAY AND WEDNESDAY. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... SEVERE THUNDERSTORM WATCH 594 REMAINS IN EFFECT UNTIL 8PM FOR THE ENTIRE FORECAST AREA. SURFACE ANALYSIS FROM 15Z SHOWS AN AREA OF LOW PRESSURE OVER SOUTHEASTERN NEW YORK WITH A TROUGH EXTENDING SOUTH EAST OF THE BLUE RIDGE. ANOTHER LOW WAS CENTERED OVER THE NORTHERN GREAT LAKES WITH A TROUGH EXTENDING SOUTH AND WEST THROUGH THE UPPER MIDWEST. WATER VAPOR IMAGERY SHOWS AN UPPER LOW OVER THE NORTHERN GREAT LAKES WITH EMBEDDED SEVERAL SHORT WAVE TROUGHS. REGIONAL RADAR SHOWS AN INCREASINGLY ACTIVE RADAR PICTURE WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION. MAIN THREAT WILL BE FOR STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. PLENTY OF INSTABILITY ACROSS THE REGION THIS AFTERNOON...CAPES OVER 2000 J/KG AND LIFTED INDICES AROUND -4...BUT WILL GRADUALLY WEAKEN LATER THIS EVENING. THIS IS BEING ENHANCED NOT ONLY BY THE SURFACE TROUGH BUT ALSO BY THE STRENGTHENING UPPER TROUGH. HOWEVER...EXPECT AT LEAST SOME CONVECTION TO CONTINUE THROUGH MUCH OF THE OVERNIGHT. THERE WILL BE A BRIEF BREAK TOWARDS MORNING IN BETWEEN THE SHORT WAVE AND APPROACHING FRONT. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... FRONT GRADUALLY MAKES IT WAY TO THE REGION ON MONDAY. SIMILAR TO SUNDAY...PLENTY OF CLOUD BREAKS IN THE MORE WILL HELP TO ENHANCE DAYTIME HEATING AND INSTABILITY. CLOUDS AND STORMS WILL FILL IN BY EARLY AFTERNOON. WILL CONTINUE TO SCATTERED TO NUMEROUS POPS FROM PREVIOUS SHIFTS. WILL NOT INCLUDE SEVERE WORDING...DAMAGING WINDS AND LARGE HAIL...FOR THE ZONES AT THIS TIME GIVEN ITS DAY 2. WILL HOWEVER CONTINUE MENTION IN THE HWO. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... GOOD AGREEMENT EXISTS AMONG THE NAM/GFS/ECMWF AND SHORT RANGE ENSEMBLES THAT CONVECTION WILL BE ONGOING AT 22Z MONDAY. GIVEN THE FORECAST AMOUNTS OF CAPE /MODERATE/ AND SHEAR /40 KT FROM 0-6 KM/...CONVECTION MAY BE IN AN ORGANIZED STATE AND SOME AT SEVERE LEVELS. THERE MAY BE TWO ORGANIZED AREAS...ONE THAT INITIALLY DEVELOPED NEAR THE BLUE RIDGE AND PROPAGATED EAST TOWARD THE INTERSTATE 95 CORRIDOR ALONG A SURFACE TROUGH/FRONT AND THEN ANOTHER CLOSER TO ASCENT WITH THE UPPER LEVEL TROUGH OVER WEST VIRGINIA. BOTH AREAS WILL TEND TO LOSE SOME OF THEIR ORGANIZATION AND DECREASE IN INTENSITY WITH THE LOSS OF DAYTIME HEATING...HOWEVER LINGERING CONVECTION MAY CONTINUE OVERNIGHT WITH SOME LINGERING INSTABILITY AND POSITIVE OMEGA IN PLACE...ESPECIALLY WITH THE FIRST MENTIONED ORGANIZED AREA OF CONVECTION. MID LEVEL TROUGH WILL PUSH THE FRONT EAST OF THE BAY BY 12Z TUESDAY. HOWEVER...THE TROUGH AXIS ITSELF LAGS ENOUGH WHERE THERE IS CONCERN THAT POP UP THUNDERSTORMS COULD RESULT BEFORE NEGATIVE VORTICITY ADVECTION AND SUBSIDENCE MOVE INTO THE CWA. THEREFORE...HAVE INTRODUCED LOW POPS FOR CONVECTION ON TUESDAY. BEST OPPORTUNITY WILL BE NEAR THE BALTIMORE/WASHINGTON METRO AREA CLOSER TO LIFT FROM THE TROUGH AXIS AND THE COOLER POOL OF AIR NEAR IT. HAVE PRETTY HIGH CONFIDENCE IN WEDNESDAY BEING DRY...AS MODELS SHOW HIGH PRESSURE AND DRIER NORTHWEST WINDS IN PLACE. HOWEVER...THIS WILL BE BRIEF...AS THE CENTER OF HIGH PRESSURE MOVES OFFSHORE AND SURFACE WINDS SWING BACK AROUND TO THE SOUTH BY WEEKS END. AT THE VERY LEAST...WARMER TEMPERATURES...HIGHER DEWPOINTS AND INCREASED INSTABILITY WILL BE FAVORABLE FOR TYPICAL DIURNAL CONVECTION LATER IN THE WEEK AND INTO THE WEEKEND. BUT IN ADDITION TO THIS...WHILE THE DETAILS ARE SKETCHY FROM THE MODELS...THERE MAY BE MID LEVEL DISTURBANCES THAT OCCASIONALLY MOVE INTO OUR AREA IN WEST TO NORTHWEST FLOW ALOFT. AT THE SURFACE...A FRONT MAY ALSO WORK INTO OUR CWA BY FRIDAY OR SATURDAY. IF EITHER ONE OF THESE OCCUR...THEN CONVECTION MAY BE MORE NUMEROUS AND/OR ORGANIZED AND MAY NOT BE TOTALLY RESTRICTED TO AFTERNOON AND EVENING. DETAILS WILL NEED TO BE RESOLVED IN FUTURE SHIFTS. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... MODERATE INSTABILITY CONTINUES THROUGH THE AFTERNOON AND MID EVENING...ENCOURAGING CONVECTION ACROSS THE ENTIRE FORECAST AREA. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. STORMS GRADUALLY DIMINISH TONIGHT BEFORE REDEVELOPING TOMORROW WITH THE APPROACH OF A COLD FRONT. STORMS AGAIN TOMORROW MAY BECOME SEVERE. WILL CONTINUE TO CARRY VICINITY THUNDERSTORMS IN THE 18Z TAF PACKAGE AND WORK WITH NEAR-TERM AMENDMENTS AS THE STORMS ORGANIZE. THUNDERSTORMS WILL CONTINUE TO IMPACT TERMINALS MONDAY EVENING. DRIER CONDITIONS MOVE IN FOR MID WEEK FOR NO SIGNIFICANT WEATHER. THUNDERSTORMS MAY RETURN BY WEEKS END. && .MARINE... MARINERS SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON AND EVENING AS WELL AS TOMORROW AFTERNOON AND EVENING WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL LIKELY PROMPT SPECIAL MARINE WARNINGS...AND MAY CONTAIN DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN. FRONT WILL BE EAST OF THE BAY BY TUESDAY MORNING...WITH A NORTHWEST FLOW BEHIND IT. NORTHWEST GUSTS COULD APPROACH 20 KT. HIGH PRESSURE BUILDS IN FOR WEDNESDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...SAR NEAR TERM...SAR SHORT TERM...SAR LONG TERM...BPP AVIATION...SAR/BPP MARINE...SAR/BPP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 138 PM EDT SUN JUN 22 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 231000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 820 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE METRO AREAS...INCLUDING THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY UNTIL 10 PM. SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. THE MOST LIKELY TIME FOR SEVERE WEATHER IS THROUGH 10 PM. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS FROM THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT IS EXPECTED TO PRESS THROUGH THE REGION TOMORROW EVENING...SUPPORTING A SECOND OPPORTUNITY FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER...INCLUDING DAMAGING WINDS AND LARGE HAIL...TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-231000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 138 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH ALONG AND EAST OF THE BLUE RIDGE UNTIL 10 PM. SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS FROM THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT IS EXPECTED TO PRESS THROUGH THE REGION TOMORROW EVENING...SUPPORTING A SECOND OPPORTUNITY FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER...INCLUDING DAMAGING WINDS AND LARGE HAIL...TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 211 PM EDT SUN JUN 22 2008 VAZ036-037-221900- NELSON VA-ALBEMARLE VA- 211 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES... AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF BATESVILLE...MOVING NORTHEAST AT 19 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CROZET AND FREE UNION WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. PELOQUIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 1 S AVON 37.99N 78.83W
06/22/2008 E0.75 INCH NELSON VA TRAINED SPOTTER
&&
SARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 307 PM EDT SUN JUN 22 2008 VAZ026-WVZ054-221930- PENDLETON WV-ROCKINGHAM VA- 307 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS TO AFFECT PENDLETON AND ROCKINGHAM COUNTIES... AT 307 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BRANDYWINE...MOVING NORTHEAST AT 21 MPH. THE COMMUNITIES OF BRANDYWINE AND OAK FLAT WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. PELOQUIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 349 PM EDT SUN JUN 22 2008 WVZ050-055-502-222045- HARDY WV-HAMPSHIRE WV-EASTERN GRANT WV- 349 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE AND EASTERN GRANT COUNTIES... AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ARTHUR...MOVING NORTHEAST AT 13 MPH. THE COMMUNITIES OF MOOREFIELD WILL BE AFFECTED BY THIS STORM. ROSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL FORT ASHBY 39.50N 78.77W
06/22/2008 M0.75 INCH MINERAL WV TRAINED SPOTTER
PBZ RELAYED SPOTTER REPORT OF PENNY HAIL
&&
SARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL FORT ASHBY 39.50N 78.77W
06/22/2008 E0.88 INCH MINERAL WV TRAINED SPOTTER
DOWNTOWN FORT ASHBY NICKEL SIZE HAIL
&&
HITCHENSThe Sterling radar (KLWX), 125 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Amateur radio replayed a report of quarter-sized hail in Spring Gap.
Amateur radio replayed a report of half dollar-sized hail north of Spring Gap.
A trained spotter reported penny-sized hail on Western Shores Blvd. at Poplar Court.
Charles County Emergency Management reported trees down on Banks Odee Road.
A trained spotter reported penny-sized hail near Dunkirk.
Law Enforcement reported trees down near Loveville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108572, 108573, 108575, 108570, 108576, 108571.